Mississippi, 2022Flash Flood in Mississippi, September 4, 2022
September 4, 2022 · NWS JAN · 1 event in 1 county or zone
A few showers and storms developed across eastern Mississippi during the afternoon and evening of September 4th. These storms were slow moving and brought heavy rain to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few showers and storms developed across eastern Mississippi during the afternoon and evening of September 4th. These storms were slow moving and brought heavy rain to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 4, 8:12 PM CST, 9 minutes earlier.
Area forecast discussion, Sep 4, 8:12 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
912 PM CDT Sun Sep 4 2022
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
A few showers and thunderstorms will continue to be possible
overnight, mainly focused over eastern parts of Mississippi, where
moisture content is greater (PWAT ~2.2 inches). Zooming out to the
CONUS scale, water vapor satellite imagery clearly shows the deep
upper-level trough which extends from the Great Lakes southwest
toward Texas and the broad plume of moisture being lifted
northeast ahead of it. Several embedded low pressure centers can
be seen rotating in the axis of the trough, including a
disturbance of particular interest centered over OK/AR and its
cold front diving into TX at this hour. In addition to the general
flow of warm moist air over our region, increasing 850mb flow on
the east side of this disturbance will support the chance for
showers and thunderstorms capable of producing heavy rain through
the day tomorrow. POPs were adjusted based on latest trends in
guidance, but overall thinking remains the same from previous
forecast. Flow aloft should carry any showers and storms to the
northeast. Lastly, it should be noted that there is a chance for
some fog development by early Monday morning, with best chances
focused around the ArkLaMiss Delta region where skies have a
chance to clear out some and temps could cool below afternoon
crossover temps. /NF/
Prior discussion below:
Tonight and Monday: Upper troughing will remain in control
through the short term period as a broad weakness overhead will be
slow to move, remaining to the west of the subtropical ridge
centered over the western Atlantic. Our area will be on the
eastern side of the upper trough where the height gradient will
reach a relative maximum as the subtropical ridge becomes a bit
stronger. This will allow a continued influx of moisture through
the column as enhanced deep layer southwesterlies remain in place
through Monday and beyond. At the surface, a weak frontal boundary
reinforced by showers and storms will remain stalled northwest of
our area which will serve to help focus confluence and moisture
flux to its east and south further aiding in numerous showers and
storms.
With this moisture, we will see rain chances both tonight and Monday
with some embedded thunderstorms. Storms may strengthen sufficiently
during the afternoon and early evening hours Monday to allow for
frequent lightning, gusty winds, and locally heavy rainfall. The
risk for damaging wind will remain low due to a lack of available
instability with cloud cover impeding effective diurnal warming.
With showers and storms moving slowly, we could see some chance for
isolated urban, poor drainage flooding with potential for ponding on
roadways.
After dropping into seasonable lows tonight in the lower 70s F,
cloud cover and rain chances will result in afternoon temperatures
below average for Monday with temperature similar to what we are
seeing this afternoon in the middle 80s F. /86/
Monday night through Wednesday night: An elongated trough
extending from the ArkLaTex to the Ohio Valley/Great Lakes region
will continue to transport considerable deep layer moisture into
the forecast area. While the larger scale pattern should not
feature significant ascent for getting much rainfall, there could
be subtle disturbances and occasionally favorable jet dynamics
that might help to enhance the chances for convective rainfall,
possibly resulting in localized heavy rainfall.
Thursday through Saturday: Global models agree that the based of
the upper level trough will cut off and and form a closes low
near the lower MS Valley region that may persist for a few days.
If this should be the case, then there could be greater moisture
transport into portions of the forecast area resulting in greater
coverage of convective rainfall, and perhaps greater potential for
localized heavy rainfall. This will be pattern to monitor for and
will hold off on any mention of heavy rainfall/flooding in the
HWO graphics for now. /EC/
&&
.AVIATION...
00Z TAF discussion:
A few SHRA and TSRA are still affecting parts of the forecast area
to begin the TAF period, but coverage should continue to decrease
with only a slight chance for showers or storms before 18Z Monday.
Low stratus and patchy fog are expected to produce widespread MVFR
to IFR conditions by 09Z to 12Z Monday, with conditions gradually
improving to prevailing VFR between 14Z to 18Z. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 71 85 70 86 / 40 53 11 58
Meridian 71 85 71 86 / 55 60 12 50
Vicksburg 72 85 71 86 / 27 35 11 49
Hattiesburg 72 86 71 88 / 41 69 12 58
Natchez 71 84 71 85 / 33 42 10 48
Greenville 71 88 71 88 / 12 35 13 55
Greenwood 71 88 70 87 / 25 35 9 53
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
NF/EC/LP
Hazardous weather outlook, Sep 4, 1:45 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
245 PM CDT Sun Sep 4 2022
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
051945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
245 PM CDT Sun Sep 4 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Monday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
20
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
Flash Flood, Noxubee
- When
- September 4, 8:21 PM CST to 10:30 PM CST
- Where
- Noxubee County, 1.47 mi ESE of Brooksville to 1.8 mi SE of Brooksville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.222, -88.556
A deputy's vehicle was stuck in deep water along Hopewell Road and had to be towed from the water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, September 4 to 10, 20224 deaths · 64 injured · 25 events
- Lightning Strike in Puerto Rico, September 4, 20222 deaths · 3 injured · 1 event
- Excessive Heat in California, September 4 to 9, 20221 death · 1 injured · 12 events
- Damaging Winds in California, September 4, 20221 death · $20,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Ohio, September 4, 2022$4.5 million · EF0 · 2 events
- Wildfire in Washington, September 4 to 12, 2022$1.8 million · 1 event
- Flash Flood and Dust Storm in Arizona, September 4, 2022$117,000 · 65 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, September 4 to 5, 2022$30,000 · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 9, 202217 events
- Flash Flooding and Heavy Rain in Alabama, September 4 to 5, 20228 events
- Flash Flood and Flood in Alabama, September 4, 20222 events
- Damaging Winds in Oklahoma, September 4, 202252 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051934.